SOLTA MEDICAL, INC. THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Back to Search Results |
| Model Number |
TT16.00F6-500 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Erythema (1840); Necrosis (1971); Partial thickness (Second Degree) Burn (2694); Full thickness (Third Degree) Burn (2696); Hyperpigmentation (4837)
| Date of Event |
06/04/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The distributor's field service technician visited the clinic and inspected the device and retrieved the log records.Based on the inspection, there was no apparent malfunction or technical fault with the device.The data logs were reviewed and based on the evaluation of the data, the handpiece and system performed as expected.However, several errors for premature lifting of the treatment tip were found.There were a few event codes related to the radiofrequency generator, but these could also be triggered by insufficient coupling fluid or poor return pad placement.When the system detects a condition that interrupts treatment, a system error code is displayed.These system error codes provide an error code number and instructions for how to respond to the error.In the event of a system error, customers need to intervene to proceed.The investigation from the distributor's report, noted that this patient had an extremely low muscle to fat ratio and was visibly underweight, which is unsuitable for this treatment with the body tip.The doctor also used a high energy level (7¿8 j) to begin the procedure and claims he dropped the level later on once he inspected and saw the reaction on the right leg.The doctor was reminded that the device displays an ec486 warning if the tip overheats, and that continuing treatment in the same area despite this warning is not recommended.However, the doctor claimed that no such warning was received during the treatment and says working at a lower level does not yield enough results as the patients express dissatisfaction.Based on the distributor¿s report, incorrect patient and energy level was selected by the user.The thermage flx tip was discarded and therefore unable to be evaluated by service.It was reported the user was placed the patient under sedation during the procedure.Solta strongly discourages users from placing patients under local injections or tumescent anesthetic or nerve block techniques to manage patient comfort during the thermage procedure.The patient must be alert and provide required feedback during treatment.Patient feedback regarding their perception of heat or discomfort during the procedure is an essential input to guide the operator in determining safe and effective treatment levels.According to thermage flx system user manual, burns are known possible adverse patient reactions to thermage flx treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.In the rare instance of a burn that results in a scar, the scar will probably be very small and respond readily to removal with a laser device.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Final test verification specifications are acceptable.No nonconformities or anomalies found related to this event when reviewing the device history record.Based on the available information, this treatment was performed in an off-label manner that resulted in unsafe conditions for the patient.At this time, no capa is necessary.
Event or Problem Description
A user facility reported to a distributor that a patient experienced severe burns on the right inner thigh, along with burns on the left kneecap, elbow and chin area two hours post thermage flx procedure.Available pictures were reviewed by the medical reviewer.Three photos taken 7 days post treatment revealed crusted wounds located on the inner thigh of one leg and the lateral aspect of the knee on the opposite leg.Follow-up imaging 1 month and 4 days post treatment included four photographs.These demonstrated that the wound on the lateral knee had healed, with residual post-inflammatory hyperpigmentation.In contrast, the wounds on the inner thigh of the contralateral leg had not fully healed.While the crusts were no longer present, the underlying skin appeared erythematous and in the process of re-epithelialization, indicating incomplete healing.Information provided describes approximately 4¿5 lesions, measuring 2 x 2 cm and 1 x 1 cm in size, described as second and third-degree burns with areas of necrosis, located on the right inner thigh.The patient received wound care, dressings every 2-3 days with 2 sessions of debridement, and a topical burn cream (product not specified).The current status was reported as stable with slow improvement; however, the final outcome remains unknown.The patient is not taking any regular (prescription or non-prescription) medications, vitamins, or herbal supplements, nor is the patient using any topical product (both medical and non-medical) that is used on the skin on a regular or daily basis.No other treatments (besides the one reported) were being performed in same area where symptoms were reported.The patient has not ever had prior aesthetic treatments on this area or undergone any other treatments in the same symptom area within the past 90 days.The patient was administered sedation during the procedure.The doctor used a high energy level (7¿8) to begin the procedure and claims he dropped the level later on once he inspected and saw the reaction on the right leg.The patient was put under during the procedure.The same body tip was used to treat areas such as the chin, kneecaps, elbows.The doctor reported that he believed there may have been a technical error with the device and stated that a similar burn had occurred although he worked at a very low energy setting (2¿2.5).More specifically, the highest energy level used was a setting of 7 for the first five pulses, then 2-1 and ending with 1.5 - 1.0 j.No system error occurred, nor was anything out of the ordinary noticed during treatment.A stamping method was used.Mesoestetic cryogen and 150-200 ml coupling fluid were used.The treatment tip surface was inspected prior to use and there was nothing to note.The thermage tip was reinspected during the treatment, the number of times was not reported, and no issues or errors were observed.The thermage tip was not used to treat other patients.The individual treatment tip used for this treatment was discarded.